Telogen Effluvium and Other Effluviums
Causes of Telogen Effluvium: Stress and Diet continued...
When dietary deficiencies are suspected, supplements may be taken. However, supplements themselves can cause problems. Our bodies can only process so much iron each day. At high doses, iron is toxic and this can itself cause hair loss. At really high doses, iron supplements will cause death. Vitamin A supplements can also cause a TE reaction in some individuals, as excessive vitamin A can also be toxic.
TE can occur on its own or as part of another disease. The early stages of androgenetic alopecia (male or female pattern baldness, AGA for short) are effectively TE. Early AGA is characterized by an increase in resting telogen hair follicles. Someone in the early stages of AGA may have up to 40% of their scalp hair follicles in telogen.
TE can also be a symptom of other conditions, such as inflammatory conditions like alopecia areata. Hair follicles are particularly sensitive to thyroid hormones and about one third of individuals with a thyroid disorder have TE. Exposure to toxins can also cause TE as one of many symptoms.
Treatments for Telogen Effluvium
How TE is treated depends on what has activated it. For short-term TE that can be linked to a trigger like surgery, the best response is to sit tight and wait for the follicles to recover of their own accord.
For persistent TE, if the causal factor can be isolated, then the best method is to remove it. For example, if stress is the problem, stress reduction is the long-term answer. If a dietary deficiency appears on a blood test, then supplements can work. A deficiency in thyroid hormones can be treated with hormone supplements.
However, often a specific causal factor cannot be identified. If this is the case, there are few treatment options. Most dermatologists resort to prescribing minoxidil, a direct hair growth stimulator. Minoxidil can work well for some individuals with TE, but if the underlying cause is still present, then minoxidil must be continued to block redevelopment of TE. With removal of the trigger, minoxidil use can be stopped.